Kentucky, 2015

Flood in Kentucky, May 26, 2015

May 26, 2015 · NWS ILN · 1 event in 1 county or zone

Scattered thunderstorms developed as an upper level disturbance moved through the Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered thunderstorms developed as an upper level disturbance moved through the Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 26, 1:05 PM EST, 2 hours 40 minutes earlier.

Area forecast discussion, May 26, 1:05 PM EST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
205 PM EDT TUE MAY 26 2015

.SYNOPSIS...
WARM AND HUMID AIR WILL REMAIN IN PLACE OVER THE MIDDLE OHIO VALLEY
THROUGH THE REST OF THE WEEK. AS UPPER LEVEL DISTURBANCES MOVE
THROUGH THE AREA...THERE WILL BE OCCASIONAL CHANCES FOR SHOWERS AND
THUNDERSTORMS TODAY AND WEDNESDAY...AND THEN AGAIN OVER THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
CONVECTION HAS DEVELOPED SOUTH AND WEST OF THE FORECAST AREA AND
HAS ALREADY SPREAD INTO SOUTHERN COUNTIES. WITH HRRR AND RAP RUNS
BEING FAIRLY CONSISTENT AND RELIABLE IN THIS REGARD TODAY...THERE
IS ABOVE AVERAGE CONFIDENCE IN FORECAST. SHOWERS AND STORMS SHOULD
CONTINUE TO SPREAD EAST NORTHEAST THROUGH THE FORECAST AREA IN A
COUPLE OF BANDS/CLUSTERS AND PASS OFF TO THE EAST BY EARLY
EVENING. BULK SHEAR WILL BE 25 TO 30 KT. MID LEVEL LAPSE RATE MAY
IMPROVE SLIGHTLY BUT DO NOT EXPECT SUBSTANTIAL CHANGE. MAXIMUM IN
DCAPE SHOULD CONTINUE TO TRANSLATE EAST OUT AHEAD OF ACTIVITY.
STILL MONITORING FOR STRONG STORMS OVER THE NEXT SEVERAL HOURS
WITH A FEW SEVERE CELLS NOT OUT OF THE QUESTION. DAMAGING STRAIGHT
LINE WINDS REMAINS THE PRIMARY THREAT.

AFTER THIS PASSES THROUGH THE REGION THERE IS STILL SOME POTENTIAL
FOR ADDITIONAL SHOWERS AND THUNDERSTORMS OVERNIGHT. BUT IF THIS
DOES DEVELOP IT SHOULD BE WEAKER AND WITH LESS COVERAGE.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
ON WEDNESDAY...AN UPPER TROUGH WILL BE MOVING EAST INTO THE GREAT
LAKES REGION. INITIALLY FAIRLY WELL-DEFINED OVER THE UPPER
MISSISSIPPI VALLEY (AND HELPING TO DRIVE THE MORE ACTIVE WEATHER
ON TUESDAY)...THIS TROUGH WILL BE WASHING OUT AS IT PROGRESSES
AHEAD. STILL...IT WILL LEAVE THE MIDDLE OHIO VALLEY IN A FAVORABLE
AREA OF LIFT...THOUGH SURFACE FEATURES WILL BE LACKING AND THUS
FORCING MAY NOT BE PARTICULARLY WELL FOCUSED. WHILE SHEAR WILL
CONTINUE TO BE MODEST...INSTABILITY SHOULD ACTUALLY INCREASE
SLIGHTLY FROM TUESDAY...WITH MLCAPE VALUES PERHAPS APPROACHING
2000 J/KG IN THE SOUTHWESTERN SECTIONS OF THE CWA (AND UP TO 1500
J/KG ELSEWHERE). THUS...AMONG THE SCATTERED THUNDERSTORMS THAT
DEVELOP...A FEW STRONG TO POSSIBLY SEVERE STORMS MAY OCCUR.

AS THE AFOREMENTIONED TROUGH CONTINUES TO WEAKEN AND MOVE
EAST...THE ILN FORECAST AREA WILL END UP IN A REGIME OF BUILDING
RIDGING ALOFT...AND A WEAK/NEBULOUS AREA OF HIGH PRESSURE AT THE
SURFACE. BY THURSDAY...THIS WILL BEGIN TO LIMIT THE CHANCES FOR
CONVECTION...WITH DIURNAL DEVELOPMENT ONLY APPEARING TO BE A
POSSIBILITY IN THE SOUTHERN HALF OF THE FORECAST AREA. FRIDAY WILL
LIKELY BEGIN DRY AS WELL...THOUGH THE FLOW WILL BE SWITCHING BACK
TO THE SOUTH IN THE SECOND HALF OF THE DAY...LEAVING A POSSIBILITY
FOR SOME DEVELOPMENT (ESPECIALLY FOR THE SOUTHWESTERN HALF OF THE
FORECAST AREA) BY LATE AFTERNOON AND EVENING. TO NOTE...THE GFS
HAS BEEN A LITTLE MORE AGGRESSIVE THAN OTHER MODELS WITH THE
SOUTHWARD PUSH OF THE AREA OF HIGH PRESSURE INTO THE OHIO
VALLEY...AND WOULD SUPPORT AN EVEN DRIER FORECAST FOR THURSDAY AND
THE FIRST HALF OF FRIDAY.

TEMPERATURES AND DEWPOINTS ARE EXPECTED TO CHANGE VERY LITTLE OVER
THE COURSE OF THE WEEK. A VERY SLIGHTLY DRIER AIR MASS WILL BE
SETTLING IN ON THURSDAY AND INTO FRIDAY...WHICH MAY ALLOW SOME
SLIGHTLY COOLER MIN TEMPS ON FRIDAY MORNING. OTHERWISE...MIN TEMPS
WILL LIKELY NOT DROP BELOW THE MID 60S. MAX TEMPS SHOULD REMAIN
AROUND 80 DEGREES...BUT CONVECTION AND CLOUDS (OR A LACK THEREOF)
COULD HAVE AN IMPACT IN EITHER DIRECTION...ESPECIALLY TODAY
(TUESDAY) AND WEDNESDAY. FRIDAY MAY BE THE WARMEST DAY OF THE
WEEK...WITH DRY AND SUNNY CONDITIONS TO BEGIN THE DAY...WITH WARM
ADVECTION KICKING IN.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
MID/UPPER LEVEL FLOW WILL BECOME MORE AMPLIFIED THROUGH THE
WEEKEND AS SHORT WAVE ENERGY MOVES OUT OF THE ROCKIES AND INTO THE
CENTRAL PLAINS. THIS WILL EVENTUALLY LEAD TO A FRONTAL BOUNDARY
PUSHING DOWN TOWARD AND POSSIBLY THROUGH OUR FA THROUGH EARLY NEXT
WEEK. HOWEVER...THERE REMAINS QUITE A BIT OF DIFFERENCE BETWEEN
THE ECMWF/GFS/CMC WITH HOW FAST AND HOW FAR SOUTH TO PUSH THE
FRONT AND WHETHER OR NOT TO STALL IT OUT ACROSS OUR AREA TOWARD
THE END OF THE PERIOD. THIS WILL LEAD TO THE POTENTIAL FOR A
FAIRLY WET/MORE ACTIVE PERIOD THROUGH THE END OF THE LONG TERM BUT
DUE TO THE TIMING UNCERTAINTIES...WILL JUST KEEP POPS IN THE HIGH
CHANCE CATEGORY.

FRIDAY WILL BE SEASONABLY WARM WITH HIGHS IN THE MID 80S. MORE
SEASONABLE TEMPERATURES WILL THEN BEGIN TO PUSH DOWN FROM THE NORTH
OVER THE WEEKEND...BUT THEY WILL ULTIMATELY BE DICTATED BY THE
PLACEMENT/TIMING OF THE FRONTAL BOUNDARY. FOR THAT REASON...HAVE
GENERALLY GONE WITH A MODEL BLEND FOR TEMPERATURES SATURDAY THROUGH
MONDAY.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
CONVECTION DEVELOPING ACROSS THE REGION WILL POTENTIALLY AFFECT
ALL TERMINALS DURING THE EARLY PART OF THE TAF PERIOD. HEAVIEST
DOWNPOURS COULD BRIEFLY REDUCE VISIBILITY TO IFR. BUT FELT THAT
MVFR CONDITIONS WITH THE STORMS WAS MORE LIKELY. SOME SHOWERS OR
POSSIBLY THUNDERSTORMS COULD LINGER AFTER 00Z. BUT AT THIS POINT
THE POTENTIAL WAS LOW ENOUGH TO NOT HAVE FURTHER MENTION WITHIN
THE TAFS.

GUIDANCE IS SUGGESTING THAT LOW LEVEL MOISTURE WILL INCREASE LATE
TONIGHT. SIGNALS ARE MIXED ON WHETHER THAT WILL MANIFEST ITSELF
AS CLOUDS OR MIST OR BOTH. FORECAST CONTINUES WITH STRATUS AROUND
MVFR/IFR THRESHOLD. EXCEPTION IS FOR CINCINNATI TERMINALS WHERE
MIST/FOG MAY BE A BETTER POSSIBILITY.

OUTLOOK...THUNDERSTORMS POSSIBLE WEDNESDAY AFTERNOON AND EVENING
AND AGAIN SATURDAY INTO SUNDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...HATZOS
NEAR TERM...
SHORT TERM...HATZOS
LONG TERM...JGL
AVIATION...
Hazardous weather outlook, May 26, 2:29 PM EST, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
329 PM EDT TUE MAY 26 2015

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-271930-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
329 PM EDT TUE MAY 26 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA THROUGH THE
EVENING HOURS. SEVERE WEATHER WILL BE POSSIBLE WITH SOME OF THESE
STORMS...WITH A PRIMARY THREAT OF DAMAGING WINDS. THE MOST
FAVORABLE TIMING FOR SEVERE WEATHER WILL BE BEFORE 10PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SHOWERS AND THUNDERSTORMS ARE FORECAST TO DEVELOP AGAIN ON
WEDNESDAY AFTERNOON. WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED...BUT A FEW STRONG TO SEVERE STORMS MAY OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT SIGNIFICANT WEATHER CONDITIONS.

In the hours before

Special weather statement, May 26, 3:14 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
414 PM EDT TUE MAY 26 2015

OHZ034-035-042-043-262045-
AUGLAIZE OH-DARKE OH-MERCER OH-SHELBY OH-
414 PM EDT TUE MAY 26 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN SHELBY...
MERCER...NORTHWESTERN DARKE AND WESTERN AUGLAIZE COUNTIES THROUGH 445
PM EDT...

AT 411 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM 7 MILES NORTHWEST OF FORT RECOVERY TO NEW WESTON TO
GREENVILLE...MOVING NORTHEAST AT 55 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 50 MPH...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...COLDWATER...
VERSAILLES...CELINA...ROCKFORD...MINSTER...NEW BREMEN AND ST. MARYS.

ALSO...BURKETTSVILLE...NEW WESTON...ST. HENRY...NORTH STAR...
WABASH...DARKE COUNTY AIRPORT...BROCK...CHATTANOOGA...CARTHAGENA AND
MONTEZUMA ARE NEAR THE PATH OF THIS LINE OF STRONG THUNDERSTORMS.

LAT...LON 4069 8445 4069 8425 4048 8419 4002 8470
      4030 8472 4037 8481 4070 8481 4073 8477
      4073 8446
Special weather statement, May 26, 3:19 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
419 PM EDT TUE MAY 26 2015

OHZ070-077-262045-
BUTLER OH-HAMILTON OH-
419 PM EDT TUE MAY 26 2015

...A STRONG THUNDERSTORM WILL AFFECT WESTERN HAMILTON AND BUTLER
COUNTIES THROUGH 445 PM EDT...

AT 418 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
GRANDVIEW...MOVING NORTHEAST AT 45 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 50 MPH...
ONE HALF INCH DIAMETER HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
VERY HEAVY RAIN...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...COLERAIN TOWNSHIP...
FOREST PARK...FAIRFIELD...HAMILTON AND MONROE.

ALSO...DENT...MONFORT HEIGHTS...NEW HAVEN...WHITE OAK...ALERT...NEW
BALTIMORE...GROESBECK...NORTH COLLEGE HILL...OKEANA AND NORTHGATE ARE
NEAR THE PATH OF THIS STRONG THUNDERSTORM.

DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. WATER WILL
POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 3929 8482 3956 8459 3944 8433 3940 8434
      3912 8464 3910 8468 3914 8472 3915 8475
      3913 8478 3915 8482
Special weather statement, May 26, 3:26 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
426 PM EDT TUE MAY 26 2015

OHZ043-044-051>053-262100-
CHAMPAIGN OH-CLARK OH-LOGAN OH-MIAMI OH-SHELBY OH-
426 PM EDT TUE MAY 26 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN SHELBY...
MIAMI...SOUTHWESTERN LOGAN...NORTHWESTERN CLARK AND WESTERN CHAMPAIGN
COUNTIES THROUGH 500 PM EDT...

AT 425 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM TROY TO CASSTOWN TO NORTH HAMPTON...MOVING NORTH AT 40
MPH.

STORM HAZARDS INCLUDE...
WINDS TO 50 MPH...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...PIQUA...ST. PARIS...
SIDNEY AND WEST LIBERTY.

ALSO...DIALTON...CHRISTIANSBURG...FARRINGTON...TERRE HAUTE...
THACKERY...FLETCHER...WESTVILLE...MILLERSTOWN...KISER LAKE STATE PARK
AND LOCKINGTON ARE NEAR THE PATH OF THIS LINE OF STRONG
THUNDERSTORMS.

LAT...LON 4036 8424 4037 8395 4032 8369 3995 8391
      3998 8413 4001 8434
Special weather statement, May 26, 3:34 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
434 PM EDT TUE MAY 26 2015

KYZ091>093-095-OHZ077-262100-
KENTON KY-BOONE KY-CAMPBELL KY-GRANT KY-HAMILTON OH-
434 PM EDT TUE MAY 26 2015

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HAMILTON...NORTHERN
GRANT...CAMPBELL...BOONE AND KENTON COUNTIES THROUGH 500 PM EDT...

AT 433 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
BEAVERLICK...MOVING NORTH AT 40 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 50 MPH...
ONE HALF INCH DIAMETER HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
VERY HEAVY RAIN...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...UNION...INDEPENDENCE...
FLORENCE...BURLINGTON...ERLANGER...TAYLOR MILL...FORT MITCHELL...
DELHI TOWNSHIP...UNIVERSITY OF CINCINNATI...NEWPORT...HIGHLAND
HEIGHTS...FORT THOMAS...COVINGTON...NORWOOD AND DOWNTOWN CINCINNATI.

ALSO...ATWOOD...HUEYS CORNERS...RICHWOOD...BANK LICK...RICEDALE...
WHITE TOWER...OAKBROOK...ELSMERE...LATONIA LAKES AND EDGEWOOD ARE
NEAR THE PATH OF THIS STRONG THUNDERSTORM.

DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. WATER WILL
POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 3876 8467 3878 8466 3882 8473 3885 8476
      3885 8477 3886 8479 3888 8478 3889 8479
      3924 8464 3916 8437 3876 8460
Local storm report, May 26, 3:35 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
435 PM EDT TUE MAY 26 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 PM     TSTM WND DMG     4 SW DOWNTOWN COLUMBUS  39.92N 83.04W
05/26/2015                   FRANKLIN           OH   PUBLIC

            ONE SMALL LIMB DOWN. TIME ESTIMATED FROM RADAR.

&&

KURZ
Local storm report, May 26, 3:37 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
437 PM EDT TUE MAY 26 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND DMG     WILLIAMSTOWN            38.64N 84.56W
05/26/2015                   GRANT              KY   PUBLIC

            A COUPLE LARGE LIMBS DOWN AT LEAST 5 INCHES IN DIAMETER.
            TIME ESTIMATED FROM RADAR.

&&

KURZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Kenton

When
May 26, 3:45 PM EST to 4:45 PM EST
Where
Kenton County, 0.32 mi SW of Lakeside Park to 0.37 mi SW of Lakeside Park
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
39.047, -84.574

High water was reported on southbound Interstate 71/75 near the Buttermilk Pike exit.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2015Every state in 2015This day in weather historyWarnings in Kentucky, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 568147.